A West Linn woman believes that her daughter's fatal liver failure was linked to kava--the popular herb often sought for its tranquilizing effect.
Tandi Ganir, 23, was taken to Legacy Meridian Park Hospital on Jan. 25 after complaining of sharp stomach pains. Blood tests showed her liver enzyme levels were so high that she needed an immediate transplant. Ganir was transferred to OHSU but died before a liver could be found.
Ganir's medical troubles began around the time she started using kava, according to her mother, Cheri Waddell-Zornes, who says several physicians had suggested Ganir take the herbal supplement for stress. "Her stomach had been bothering her quite a bit, and she was tired a lot" after she started using kava, her mother says. "She just wasn't her normal self."
Waddell-Zornes says her daughter's autopsy report lists kava consumption as the probable cause of the liver failure that resulted in her death. Ganir had no prior history of liver trouble.
Dr. John Ham, the abdominal-organ transplant surgeon at OHSU who treated Ganir, was unable to comment on her case, but did note that "it has clearly been reported that kava is a hepatotoxin. I wouldn't take it."
Kava has been implicated in more than 25 instances of liver damage and at least four transplants in Europe, prompting officials in Britain, Switzerland, Germany and France to halt sales of the herb. (See "The Mellow that Yellows," WW, Feb. 27, 2002.)
No U.S. cases had been confirmed until last month, when the Food and Drug Administration circulated an advisory citing the case of a previously healthy 45-year-old woman who required a liver transplant after taking kava. Ganir may be the first reported casualty of the herb.
Some local stores, such as Trader Joe's and Safeway, no longer carry kava. Waddell-Zornes is anxious for other vendors to follow suit. "Tandi bought kava at Fred Meyer," says Waddell-Zornes. "Just because it's on the shelves, people think it's safe."
Fred Meyer originally defended the herb in the face of the European ban but has now posted signs warning consumers of kava's potential danger.